Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Nashville, TN

June 30, 2020Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 30, 2020, 4:43 PM CDT for Giles County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 4:43 PM CDT (21:43 UTC)
Expired
Jun 30, 2020, 5:30 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS54 KOHX 302143
SVROHX
TNC055-302230-
/O.NEW.KOHX.SV.W.0124.200630T2143Z-200630T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
443 PM CDT Tue Jun 30 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Giles County in Middle Tennessee...

* Until 530 PM CDT.

* At 443 PM CDT, a severe thunderstorm was located near Pulaski,
  moving southeast at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Pulaski, Ardmore, Elkton, Lynnville, Goodspring, Frankewing and
  Prospect.

This includes Interstate 65 between mile markers 1 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 8704 3524 8722 3540 8701 3535 8691
      3534 8691 3533 8690 3532 8691 3531 8691
      3531 8687 3530 8686 3532 8685 3529 8683
      3499 8684
TIME...MOT...LOC 2143Z 308DEG 36KT 3525 8702 

HAIL...<.75IN
WIND...70MPH
 
$$

Whitehead
2 follow-up statements
143 
WWUS54 KOHX 302159
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
459 PM CDT Tue Jun 30 2020

TNC055-302230-
/O.CON.KOHX.SV.W.0124.000000T0000Z-200630T2230Z/
Giles TN-
459 PM CDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN GILES COUNTY...

At 459 PM CDT, a severe thunderstorm was located near Pulaski, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pulaski, Ardmore, Elkton, Goodspring, Frankewing and Prospect. 

This includes Interstate 65 between mile markers 1 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 8704 3514 8714 3532 8694 3531 8691
      3531 8690 3530 8686 3532 8685 3529 8683
      3499 8684
TIME...MOT...LOC 2159Z 309DEG 33KT 3518 8693 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
301 
WWUS54 KOHX 302223
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
523 PM CDT Tue Jun 30 2020

TNC055-302233-
/O.EXP.KOHX.SV.W.0124.000000T0000Z-200630T2230Z/
Giles TN-
523 PM CDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GILES COUNTY WILL
EXPIRE AT 530 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 3500 8704 3514 8714 3532 8694 3531 8691
      3531 8690 3530 8686 3532 8685 3529 8683
      3499 8684
TIME...MOT...LOC 2223Z 308DEG 36KT 3505 8672 

$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:05 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 30, 3:05 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
305 PM CDT Tue Jun 30 2020

.DISCUSSION...

Much of Middle TN has scored at least a few drops in the rain
bucket between this morning and early afternoon. This morning's
wave of action that rumbled through the Nashville Metro, dropping
1-2" of rain, is now exiting the Cumberland Plateau. West of I-65,
more rain and thunderstorms are developing, with the strongest
storm cores along the TN River. Additional instability is aiding
in more robust development there, whereas the atmosphere nearer to
I-65 has been worked over from morning convection. The best
chance for rain appears to be along and west of I-65 through the
evening. That is not to say that areas farther east will stay
rain-free, but chances are reduced compared to locations farther
west.

Thanks to a NW-to-SE oriented stationary front, we will be
keeping an eye on storm development in west KY, eastern MO, and
western IL this evening. Some short-range guidance suggests a more
organized band of storms racing southeast toward the Mid State
tonight. Conditions look to become drier, albeit temporarily, in
the early morning hours on Wednesday. Another disturbance quickly
moves toward the Mid State before sunrise, sparking more showers
and isolated storms for your Wednesday morning. Further upstream
toward St. Louis, a number of models develop a SE-moving complex
of storms that may impact the western half of our area by the
afternoon. While widespread severe weather is not expected, a
couple strong to severe storms cannot be ruled out through
tomorrow evening. In short, we will remain in a very active
setup for at least the next 24 hours.

A pattern shift begins Thursday with the aforementioned
stationary boundary beginning to drift south. Lower coverage of
rain/storms is expected on Thursday, with the highest rain chances
focused across the southern half of Middle TN. Drier conditions,
minus a stray shower, are expected for Friday...with only a small
uptick in afternoon rain chances Saturday. Sunday into next week
will feature more afternoon/evening convection across much of
Middle TN.

Temperatures through the extended period will remain near to
slightly above normal. Of course, afternoon highs will vary with
any rain/cloud cover nearby (much like today).

&&

.AVIATION...
18Z TAF DISCUSSION.

SHRA/VCTS are currently affecting CKV/CSV with additional activity
expected to reach BNA/MQY later this afternoon. A break in
precipitation is expected at airports this evening into tonight
before more showers and storms develop around 09-10Z. VFR
conditions will predominate but MVFR cigs/vis will be occur at
times. Light and variable winds this afternoon will become light
and southerly overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  85  71  89  70 /  50  50  40  30  10
Clarksville    70  85  70  88  68 /  60  50  30  30  10
Crossville     66  78  66  83  65 /  50  50  40  30  10
Columbia       70  85  70  87  68 /  50  80  50  40  10
Lawrenceburg   70  85  69  87  68 /  50  80  60  40  10
Waverly        70  85  70  88  69 /  50  70  50  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Schaper
AVIATION........Shamburger
Hazardous weather outlook, Jun 30, 5:22 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
522 AM CDT Tue Jun 30 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
522 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible later today and tonight.
Strong to damaging wind is the main threat. Localized flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are again possible on Wednesday.
Strong to damaging wind again the main threat. The potential
for localized flooding is also possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Special weather statement, Jun 30, 2:30 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
230 PM CDT Tue Jun 30 2020

TNZ024-302000-
Humphreys TN-
230 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMPHREYS COUNTY UNTIL
300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Johnsonville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waverly, New Johnsonville, McEwen and Hurricane Mills.

This includes Interstate 40 between mile markers 140 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 8800 3603 8800 3611 8793 3613 8764
      3593 8763 3591 8766 3592 8768 3591 8770
      3587 8771 3587 8794 3594 8793 3594 8798
      3595 8801 3597 8802
TIME...MOT...LOC 1929Z 268DEG 25KT 3600 8793

Shamburger
Special weather statement, Jun 30, 2:54 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
254 PM CDT Tue Jun 30 2020

TNZ024-025-056-057-302030-
Hickman TN-Dickson TN-Humphreys TN-Perry TN-
254 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHERN
PERRY...SOUTHERN HUMPHREYS AND HICKMAN COUNTIES UNTIL 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dickson to New Johnsonville. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dickson, Centerville, Camden, New Johnsonville, Hurricane Mills,
Lobelville, Bon Aqua, Primm Springs, Lyles, Bucksnort, Pinewood,
Nunnelly and I-40 Near The Tennessee River.

This includes the following highways...
 Interstate 40 between mile markers 136 and 180.
 Interstate 840 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3573 8803 3577 8798 3583 8797 3587 8794
      3592 8793 3594 8793 3594 8798 3595 8801
      3597 8802 3601 8800 3604 8720 3572 8725
      3569 8803
TIME...MOT...LOC 1953Z 275DEG 34KT 3595 8740 3591 8803

Shamburger
Special weather statement, Jun 30, 3:16 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
316 PM CDT Tue Jun 30 2020

TNZ024-056>058-302100-
Hickman TN-Lewis TN-Humphreys TN-Perry TN-
316 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS...PERRY...
SOUTHEASTERN HUMPHREYS AND HICKMAN COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bon Aqua to near Parsons. Movement was east at
30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hohenwald, Centerville, Linden, Lobelville, Gordonsburg, Kimmins,
Primm Springs, Lyles, Bucksnort, Mousetail Landing State Park,
Pinewood, Pleasantville and Nunnelly.

This includes Interstate 40 between mile markers 139 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3566 8802 3568 8802 3572 8804 3577 8798
      3583 8797 3593 8773 3595 8721 3572 8725
      3570 8731 3566 8733 3566 8734 3565 8733
      3552 8740 3551 8798 3553 8798 3562 8804
TIME...MOT...LOC 2015Z 263DEG 27KT 3589 8763 3563 8806

Shamburger
Special weather statement, Jun 30, 3:41 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
341 PM CDT Tue Jun 30 2020

TNZ095-302115-
Giles TN-
341 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL
415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm with
rotation near Elkton, or 12 miles southeast of Pulaski, moving east
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ardmore and Elkton.

This includes Interstate 65 between mile markers 1 and 9.

LAT...LON 3499 8698 3513 8698 3513 8683 3499 8684
TIME...MOT...LOC 2040Z 269DEG 12KT 3505 8690

Shamburger
Special weather statement, Jun 30, 3:47 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
347 PM CDT Tue Jun 30 2020

TNZ056>058-060-093-094-302130-
Hickman TN-Lawrence TN-Wayne TN-Lewis TN-Maury TN-Perry TN-
347 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...
NORTHWESTERN LAWRENCE...SOUTHERN MAURY...SOUTHERN PERRY AND SOUTHERN
HICKMAN COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Centerville to Decaturville. Movement was east
at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbia, Hohenwald, Centerville, Waynesboro, Linden, Mount Pleasant,
Summertown, Clifton, Gordonsburg, Kimmins, Henryville, Flatwoods,
Hampshire, Pleasantville and Williamsport.

This includes Interstate 65 near mile marker 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 8802 3548 8799 3549 8798 3554 8798
      3580 8743 3563 8689 3524 8771 3538 8802
      3539 8802 3539 8799 3540 8797 3541 8798
      3543 8803 3545 8804
TIME...MOT...LOC 2046Z 286DEG 23KT 3569 8751 3545 8803

Shamburger
Local storm report, Jun 30, 4:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     2 SSW SUMMERTOWN        35.40N  87.33W
06/30/2020                   LAWRENCE           TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN, ROADS IMPASSIBLE. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER OHX2000435

UNGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:22 PM CDTSpecial Weather StatementOHXStewart38 min
Jun 30, 9:54 AM CDTSpecial Weather StatementOHXSumner36 min
Jun 30, 10:12 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson3 hr
Jun 30, 10:39 AM CDTSpecial Weather StatementOHXSmith, Wilson36 min
Jun 30, 1:31 PM CDTSpecial Weather StatementOHXHouston29 min
Jun 30, 2:30 PM CDTSpecial Weather StatementOHXHumphreys30 min
Jun 30, 2:54 PM CDTSpecial Weather StatementOHXHickman36 min
Jun 30, 3:16 PM CDTSpecial Weather StatementOHXHickman, Lewis, Perry44 min
Jun 30, 3:41 PM CDTSpecial Weather StatementOHXGiles34 min
Jun 30, 3:47 PM CDTSpecial Weather StatementOHXLewis, Maury43 min
Jun 30, 4:07 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury38 min
Jun 30, 4:27 PM CDTAreal Flood AdvisoryOHXGiles, Marshall3 hr
Jun 30, 5:19 PM CDTSpecial Weather StatementOHXLawrence41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.